Wave packet construction in two-dimensional quantum billiards: Blueprints for the square, equilateral triangle, and circular cases

Research output: Contribution to journalArticlepeer-review

22 Scopus citations

Abstract

We present quasianalytical and numerical calculations of Gaussian wave packet solutions of the Schrödinger equation for two-dimensional infinite well and quantum billiard problems with equilateral triangle, square, and circular footprints. These cases correspond to N =3, N=4, and N →∞ regular polygonal billiards and infinite wells, respectively. In each case the energy eigenvalues and wave functions are given in terms of familiar special functions. For the first two systems, we obtain closed form expressions for the expansion coefficients for localized Gaussian wave packets in terms of the eigenstates of the particular geometry. For the circular case, we discuss numerical approaches. We use these results to discuss the short-time, quasiclassical evolution in these geometries and the structure of wave packet revivals. We also show how related half-well problems can be easily solved in each of the three cases.

Original languageEnglish (US)
Pages (from-to)541-557
Number of pages17
JournalAmerican Journal of Physics
Volume71
Issue number6
DOIs
StatePublished - Jun 1 2003

All Science Journal Classification (ASJC) codes

  • Physics and Astronomy(all)

Fingerprint Dive into the research topics of 'Wave packet construction in two-dimensional quantum billiards: Blueprints for the square, equilateral triangle, and circular cases'. Together they form a unique fingerprint.

Cite this